news 29 October 2026 Daily Monitor (Uganda)

Tragic Medication Error Claims Child's Life and Hospitalizes Over 20 in Butebo

A child has died and more than 20 others were hospitalized in Butebo District after receiving highly toxic carbamazepine instead of standard deworming tablets during a medical outreach. Source: https://www.monitor.co.ug/uganda/news/national/medication-error-leaves-one-child-dead-in-butebo-5651482

A tragic medical mishap in Butebo District has resulted in the death of a child and the hospitalization of more than 20 others. The devastating incident unfolded during a community medical outreach program.

According to preliminary findings released by health scientists, the young patients were mistakenly dispensed carbamazepine instead of mebendazole, which are standard deworming tablets. Carbamazepine is a potent central nervous system medication that carries a significantly high risk of toxicity, particularly in pediatric patients.

Local health authorities are investigating how the dangerous mix-up occurred during the outreach. The wrongful administration of the potent drug quickly led to severe adverse reactions among the children, prompting an emergency response to rush the affected minors to nearby health facilities for urgent medical intervention.

Medical experts have repeatedly warned about the strict protocols required when handling and dispensing powerful pharmaceutical drugs during community outreaches. The incident has cast a spotlight on safety compliance and drug administration procedures in regional health campaigns.

Read more details on the Daily Monitor.